Format

Send to

Choose Destination
Am J Cardiol. 2010 Oct 15;106(8):1069-74. doi: 10.1016/j.amjcard.2010.06.011.

Correlates and consequences of gastrointestinal bleeding complicating percutaneous coronary intervention.

Author information

1
Washington Hospital Center, Washington, DC, USA.

Abstract

Gastrointestinal bleeding (GIB) complicating percutaneous coronary intervention (PCI) results in high mortality, but clinical factors associated with and long-term outcomes of GIB are poorly understood. We sought to examine clinical and procedural factors associated with GIB complicating PCI. We also examined the impact of GIB on 30-day mortality and 1-year major adverse cardiac events (MACEs). Patients undergoing PCI from January 2000 to January 2010 were retrospectively analyzed for the occurrence of in-hospital GIB. Multivariable logistic regression and Cox proportional hazards regression were used to identify predictors of in-hospital GIB and 30-day mortality. Landmark analysis of patients surviving to hospital discharge was performed to assess the impact of GIB on 1-year MACEs. Of 20,621 patients who underwent PCI, 147 (0.72%) who developed in-hospital GIB were identified. Variables associated with increased risk of GIB included older age, shock, acute myocardial infarction, chronic renal insufficiency, lower baseline hematocrit, and glycoprotein IIb/IIIa inhibitors; bivalirudin decreased the risk. Unadjusted 30-day mortality rate of patients with GIB was 20.5% compared to 2.4% of patients without GIB. After multivariable adjustment, GIB and shock (and an interaction between the 2) were the most important correlates of 30-day mortality. In the population surviving to discharge, however, GIB was not associated with adjusted mortality or MACEs. In conclusion, GIB complicating PCI has a dramatic impact on 30-day mortality, and bivalirudin was associated with lower rates of GIB.

PMID:
20920640
DOI:
10.1016/j.amjcard.2010.06.011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center